Dick--wow, i'm so sorry to hear about your wife. From what you said, am i right in thinking she still has times when she is clear and normal? I'm really sorry. These conditions are so far from being well understood, maybe there is hope that things will turn out differently than predicted. Joy's message about protandim was interesting to me, will follow up.
I want to share with you an experience i had--as far as i know it's not common, or maybe it is. i didn't really look into it when it happened. It was my mom, she was in her mid 80s and she had had signs of mild dementia, she was still living on her own without help. She went to her doctor where she expressed fear that she wouldn't be able to find her car in the parking lot, so the doctor went with her to find her car. Not long after that, he prescribed Aricept for her, he told her she had early Alzheimers, which really depressed and frightened her. He gave her a CD that had a video and we watched it together.
She started taking the medication. This was 2003. After that, she rapidly went down hill. She got so she couldn't participate in conversations. If she was there, she would just be quiet, she wouldn't know what was going on, she wouldn't understand what people were talking about. She had no idea what to say. She had been very sociable up until this time. Before she retired, she had been an elementary school teacher. She loved to socialize, she had lots of friends. So it was sad and amazing to watch her so rapidly decline socially.
I began looking at assisted living places for her. I think it was the second or third one we went to, and the owner who was also a registered nurse, was sitting across from us at her desk and telling about their program, and talking about dementia, and just in the course of this conversation, she happened to say in passing, "…sometimes the medications that are prescribed for Alzheimer's makes the symptoms worse…" and she went on with whatever else she was saying. But it stopped my mind because there was no doubt that my mom's steep rapid decline had begun shortly after she started taking Aricept, maybe at most a month after, she may have started at a low dose and then increased it. It had been so odd the way she suddenly and abruptly lost her ability to interact with other people, something she always loved to do.
When i got home i called the doctor and told them she seemed to have side effects from the medication and i was going to stop giving it to her, and wanted to let them know. They said it was OK to stop it so i did--and she totally came back to the place she was at before she suddenly started to go down hill. She recovered. She had been gradually developing dementia, and that continued, but the way she suddenly became disconnected from the world was sudden and it was quickly reversed when the meds were stopped. I got her a part time in home caregiver 4 hours a day from Visiting Angels and that continued for 4 more years.
If not for that nurse/facility owner saying in passing that the meds could cause the symptoms of the disease, my mom would've been placed in an institution. Instead, she had 4 more years at home and out in the world, still living her life somewhat normally, with only gradually decline, visiting with her friends and family.
In 2007, she got a lot worse. She had had the same caregiver the whole time. who loved her and went way beyond the call of duty. She called me and told me some alarming things, like when my mom got dressed in the morning, she put her underwear on the outside instead of underneath. So then i knew a big change was going on, and pretty quickly, i got down to searching for a facility for her, steep learning curve, a stressful time, but in a couple of months, she went into the place where she still is now, a wonderful place where she gets wonderful care--and to this day, she is still sociable, she loves to converse, she has not so much memory which limits things she can say and understand, but she still enjoys it, and she still knows who i am and who my daughter is, though not anybody else, and she still likes to say and to hear "I love you!" When she was on the Alzheimers medication, she could not do that.
I'm not saying this to imply there's anything wrong with the medication your wife is getting, a lot of people report getting help from those medications. But after what happened to me, i always think of it when that subject comes up and think it's just something to be aware of because we already expect the condition to progress, and doctors expect it too, and what if no one checks to make sure it's not the medication causing the decline? if not for that chance meeting with that woman, my mom would've been put in an institution 4 years sooner and would've been vegetative because of the medication and instead she has had and still has an enjoyable life
I'm sorry you have gotten bad news. I guess there are always new things to learn, some times hiding is unexpected places.